North Dakota, 2022Blizzard and Heavy Snow in North Dakota, February 20 to 22, 2022
February 20 to 22, 2022 · NWS BIS · 18 events in 14 counties and zones
Short-wave upper level troughs lifted into the region resulting in heavy snow developing over southern North Dakota. The snow was the heaviest during the late night hours of February 20 into the early morning hours of February 21.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Short-wave upper level troughs lifted into the region resulting in heavy snow developing over southern North Dakota. The snow was the heaviest during the late night hours of February 20 into the early morning hours of February 21. Light snow then continued over many locations during the day into the evening, but northerly winds increased, especially during the overnight hours. This led to blizzard conditions developing over the James River Valley. The most snow was eleven inches in the Fort Yates area of Sioux County, with around ten inches reported in both Adams and McIntosh counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 20, 3:54 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Feb 20, 3:54 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
354 PM CST Sun Feb 20 2022
.SHORT TERM...(This evening through Monday night)
Issued at 353 PM CST Sun Feb 20 2022
A Winter Storm will impact southern North Dakota this evening
through Monday night. A prolonged period of dangerously cold wind
chills will also begin on Monday.
An upper trough landing on the Pacific Northwest coast this
afternoon will deepen over the Northern Rockies through Monday. A
continuous stream of cyclonic shear vorticity will eject from the
main trough during this time period, overlaying a low level
baroclinic zone. Currently, light snow across western North Dakota
is mostly be maintained by ascent along isentropic surfaces. Chances
for snow along and north of Highway 2 will gradually wane this
evening.
A variety of forcing mechanisms, both synoptic and mesoscale, are
forecast to materialize across the southern half of the state
tonight, including Q-vector convergence, differential advection of
the aforementioned cyclonic vorticity, isentropic ascent, and
strong low to mid level frontogenesis. The synoptic scale forcing
alone appears sufficient to produce advisory to near warning
criteria snow amounts generally along and south of Highway 200.
The mid level frontogenesis is forecast to be coupled with near-
zero to negative EPV and steep mid level lapse rates, setting the
stage for a mesoscale banding event within the broader synoptic
scale snowfall. Applying probabilistic thinking to deterministic
guidance, the most likely location for banding is along to just
north of the South Dakota border, but south of Interstate 94. This
thinking is confirmed by high-resolution ensemble guidance
designed to identify banding potential. Additionally, despite
another slight shift to the north of the highest QPF axis in the
12 UTC suite of ensembles, a dry northeasterly flow at the surface
usually keeps the heaviest snow on the southern half of ensemble
consensus. Snow amounts within the narrow band of heavier snow
should easily exceed 6 inches, and may approach a foot. It should
be noted though that these highest amounts will likely occur in a
much more narrow corridor than our most-likely forecast depicts,
which is limited to some extend by ensemble average.
Accumulating snow will commence over southwest North Dakota early
this evening and rapidly spread east by the overnight hours. The
timing of the heaviest snow potential is from mid evening through
early Monday morning. Lighter snow may continue through the day
Monday before dissipating Monday evening.
Another hazard that needs to be considered is blowing snow.
Northeast winds are expected to remain sustained around 15 to 25 mph
through the duration of the event with forecast peak gusts around 30
to 40 mph. The strongest winds are expected east of the Missouri
River. Blowing snow guidance suggests that these wind speeds
combined with falling snow and temperatures ranging from zero to 10
below should produce near blizzard conditions. However, the guidance
is very sensitive at these temperatures and sustained speeds. A few
degrees and/or mph in either direction could be the difference
between widespread blizzard conditions and no blizzard conditions.
The timing of the greatest blowing snow impacts appear to be Monday
morning and afternoon, but could last beyond the falling snow
through Monday night in the southern James River Valley and adjacent
areas to the west.
We gave strong consideration to a Blizzard Warning from Steele to
Jamestown and points south. But given the uncertainties regarding
the sensitivity of the blowing snow guidance, we opted for a Winter
Storm Warning for these areas. Counties south of I-94 carry high
confidence that warning criteria snowfall will be achieved, at least
in parts of those counties. Most likely snow amounts are more
advisory-level for Kidder and Stutsman Counties, but we feel that
the combined impacts from falling and blowing snow support a
warning. A similar approach was applied to Burleigh and Morton
Counties, who are also now under a Winter Storm Warning. It should
be emphasized though that our confidence in warning impacts is far
greater in rural parts of those counties than urban. The Bismarck-
Mandan area could see a noticeably lower level of impacts compared
to immediately surrounding areas. The Winter Storm Warning also
extends west to the Montana border, but remains south of I-94. A
buffer Winter Weather Advisory has also been issued for counties
generally along the Highway 200 corridor across central North
Dakota. The main hazards within the advisory area will range from
accumulating snow west to a combination of accumulating and blowing
snow east.
Lastly, bitterly cold Arctic air will continue to infiltrate the
region tonight through Monday. NBM low temperature guidance tonight
ranges from around 5 below south to 15 below north, and daytime
highs on Monday are only expected to be around 5 degrees warmer.
Dangerous wind chills will commence across northern North Dakota
this evening. By Monday night, most of northern and central North
Dakota are forecast to be experiencing wind chills in the 35 to 45
below range. For counties across northern North Dakota that are not
currently under headlines for falling or blowing snow, Wind Chills
Warnings and Advisories have been started tonight, lasting all the
way through Wednesday morning. Southward expansion of wind chill
headlines will be made at the conclusion of the falling and blowing
snow hazards.
.LONG TERM...(Tuesday night through Sunday)
Issued at 353 PM CST Sun Feb 20 2022
Bitterly cold Arctic air will remain entrenched over the region
through at least the middle of the week, when the center of the
synoptic scale surface high is forecast to migrate over the Dakotas.
Small NBM temperature spread through Wednesday night suggests high
confidence in daytime maximum temperatures in the single digits
below zero, and overnight lows in the teens and 20s below. A small
reprieve from hazardous wind chills is possible Wednesday afternoon,
but concerns for overnight and morning hours could persist all the
way through Friday. Wind Chill headline thinking and issuance was
discussed in the short term section above.
A very slow warmup could commence by the end of the week, but
ensemble spread greatly increases over this time period, and below
normal temperatures remain favored. Beyond the current storm system,
there is little to no chance of additional snow the rest of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CST Sun Feb 20 2022
Light snow with MVFR ceilings and MVFR/IFR visibility will
continue across western North Dakota this afternoon. Heavy snow
will then develop across southern North Dakota this evening into
tonight, and continue through the forecast period. Expect MVFR
ceilings and IFR to LIFR visibility at KDIK, KBIS, and KJMS. KXWA
could return to VFR conditions later tonight. KMOT could see a
period of MVFR ceilings and light snow later this afternoon and
evening, with VFR conditions expected otherwise. Winds will remain
northeasterly around 15 kts through the forecast period, becoming
gusty at times.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST /5 PM MST/ Monday for
NDZ018>021-031>033.
Winter Storm Warning until 6 PM CST /5 PM MST/ Monday for NDZ034-
040>045.
Wind Chill Advisory from midnight CST /11 PM MST/ tonight to
noon CST /11 AM MST/ Wednesday for NDZ017.
Wind Chill Warning until noon CST Wednesday for NDZ001>005-
009>013.
Winter Storm Warning from 9 PM this evening to 6 AM CST Tuesday
for NDZ036-037-047-048-050-051.
Winter Storm Warning until 6 AM CST Tuesday for NDZ035-046.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Monday for NDZ022-023-025.
&&
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Feb 20, 2:59 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Bismarck ND
259 PM CST Sun Feb 20 2022
NDZ034>037-040>048-050-051-212100-
Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
259 PM CST Sun Feb 20 2022 /159 PM MST Sun Feb 20 2022/
This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
A Winter Storm Warning is in effect tonight. See
www.weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Winter Storm Warning is in effect through Monday. See
www.weather.gov/bis for details.
Dangerously cold wind chills are likely through Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.
NDZ018>023-025-031>033-212100-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-
259 PM CST Sun Feb 20 2022 /159 PM MST Sun Feb 20 2022/
This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory is in effect tonight. See
www.weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Winter Weather Advisory is in effect through Monday. See
www.weather.gov/bis for details.
Dangerously cold wind chills are likely through Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.
NDZ001>005-009>013-212100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
259 PM CST Sun Feb 20 2022
This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.
.DAY ONE...This Afternoon and Tonight
A Wind Chill Warning is in effect tonight. See
www.weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Wind Chill Warning is in effect through Wednesday morning. See
www.weather.gov/bis for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ017-212100-
McKenzie-
259 PM CST Sun Feb 20 2022 /159 PM MST Sun Feb 20 2022/
This Hazardous Weather Outlook is for portions of northwest North
Dakota.
.DAY ONE...This Afternoon and Tonight
A Wind Chill Advisory is in effect tonight. See
www.weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Wind Chill Advisory is in effect through Wednesday morning. See
www.weather.gov/bis for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hollan
Heavy Snow, Adams
- When
- February 20, 6:00 PM CST to February 21, 6:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Locations northeast of Lemmon, SD received ten inches of snow.
Heavy Snow, Sioux
- When
- February 20, 6:00 PM CST to February 21, 6:00 PM CST
- Where
- Sioux forecast zone
- Reported by
- Public
Fort Yates received eleven inches of snow.
Heavy Snow, Grant
- When
- February 20, 6:00 PM CST to February 21, 6:00 PM CST
- Where
- Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Elgin received six inches of snow.
Heavy Snow, Bowman
- When
- February 20, 6:00 PM CST to February 21, 6:00 PM CST
- Where
- Bowman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Eastern Bowman County received an estimated six inches of snow.
Heavy Snow, Slope
- When
- February 20, 6:00 PM CST to February 21, 6:00 PM CST
- Where
- Slope forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Southeast Slope County received an estimated six inches of snow.
Heavy Snow, Hettinger
- When
- February 20, 6:00 PM CST to February 21, 6:00 PM CST
- Where
- Hettinger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Southern Hettinger County received an estimated six inches of snow.
Heavy Snow, Morton
- When
- February 20, 6:00 PM CST to February 21, 6:00 PM CST
- Where
- Morton forecast zone
- Reported by
- COOP Observer
Southern Morton County received an estimated six inches of snow.
Heavy Snow, Dickey
- When
- February 20, 9:00 PM CST to February 22, 3:00 AM CST
- Where
- Dickey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Ellendale received eight inches of snow.
Heavy Snow, Emmons
- When
- February 20, 9:00 PM CST to February 22, 3:00 AM CST
- Where
- Emmons forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Locations near Hazelton received six inches of snow.
Heavy Snow, McIntosh
- When
- February 20, 9:00 PM CST to February 22, 3:00 AM CST
- Where
- McIntosh forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Ashley received ten inches of snow.
Heavy Snow, Burleigh
- When
- February 20, 9:00 PM CST to February 22, 3:00 AM CST
- Where
- Burleigh forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Southern Burleigh County received an estimated six inches of snow.
Heavy Snow, Kidder
- When
- February 20, 9:00 PM CST to February 22, 3:00 AM CST
- Where
- Kidder forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Southern Kidder County received an estimated six inches of snow.
Heavy Snow, Logan
- When
- February 20, 9:00 PM CST to February 22, 3:00 AM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Southern Logan County received an estimated six inches of snow.
Heavy Snow, La Moure
- When
- February 20, 9:00 PM CST to February 22, 3:00 AM CST
- Where
- La Moure forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Southern LaMoure County received an estimated six inches of snow.
Blizzard, Dickey
- When
- February 22, 3:00 AM CST to 3:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- AWOS
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Strong northerly winds combined with fresh snow on the ground to produce a blizzard.
Blizzard, McIntosh
- When
- February 22, 3:00 AM CST to 3:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Strong northerly winds combined with fresh snow on the ground to produce a blizzard.
Blizzard, La Moure
- When
- February 22, 3:00 AM CST to 3:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- AWOS
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Strong northerly winds combined with fresh snow on the ground to produce a blizzard.
Blizzard, Logan
- When
- February 22, 3:00 AM CST to 3:00 PM CST
- Where
- Logan forecast zone
- Reported by
- AWOS
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Strong northerly winds combined with fresh snow on the ground to produce a blizzard.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, February 20 to 22, 20222 deaths · 2 injured · 2 events
- Winter Storm and Heavy Snow in Colorado, February 20 to 24, 202227 events
- Winter Storm and Heavy Snow in Montana, February 20 to 21, 202217 events
- Heavy Snow and Winter Weather in South Dakota, February 20 to 22, 202217 events
- Winter Storm in Minnesota, February 20 to 22, 202210 events
- Blizzard in North Dakota, February 20, 20228 events
- Winter Storm in North Dakota, February 20 to 22, 20228 events
- Heavy Snow in South Dakota, February 20 to 21, 20227 events
- Blizzard in Minnesota, February 20, 20224 events
- Winter Storm in Idaho, February 20 to 21, 20223 events
- Winter Storm and Winter Weather in Montana, February 20 to 21, 20223 events
- Wildfire in Oklahoma, February 20 to 22, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010342, 1010343, 1010685, 1010710, 1010711, 1010712, 1010713, 1010352, 1010687, 1010691, 1010723, 1010724, 1010726, 1010727, 1010751, 1010755, 1010756, 1010758.